Stomach bloat

i am currently on 25 of levo and 15 of carbimazole. I have Graves Disease and am on block and replace. Lately experiencing very windy tum by the time midday comes. Get extremely bloated and very windy and have to rush off. OK for four days of the week because I only work mornings but on a Friday I work all day and found it most embarassing. is it likely to be what I'm eating or meds?

7 Replies

  • Usually block and replace involves a sufficient dose of carbimazole to suppress the thyroid with all the thyroid hormone coming from replacement. The main rationale is that it is difficult to get the right carbimazole dose to partially suppress thyroid hormone production by the exact amount needed. Anything less than full suppression means that instead of managing carbimazole dose only, you are managing the doses of both carbimazole and levothyroxine - two variables are always more difficult to control than one.

    Of course, I cannot know how effective 15 mg of carbimazole is for you, but if that is fully suppressive, it seems impossible that 25 micrograms of levothyroxine would be anywhere near enough.

    It is not impossible that the 15/25 dosages are achieving a balance point between suppression and allowing continued working - with a bit of supplementation - but such balances are very unstable and the tiniest change anywhere could knock you into hyper or hypo states.

    Have you got recent test results?


  • I have been dropping from 100 levo, 40 carbim to 50/20 and then tried 37.5/15 but could feel I was hyper and produced results of:-

    Free T4 19.4, TSH 0.03 and Free T3 8.4 = 37.5/15 - hyper symptoms so aimed to reduce Levo.

    Previously Free T4 9.3, TSH 1.6 and Free T3 4.0 = 50/20 felt fairly balanced on this but began to get depressed.

    Before that Free T4 14.7, TSH 0.03 (no Free T3) = 100/40 on which I was getting very sleepy.

    Endo says my thyroid still very active and wants me to have RAI or even thyroidectomy.

    I am in the process of selling house and moving, leaving my husband at the same time. All things which I hope will, in time, reduce the terrific stress I am currently under. Last thing in the world I want to do is have RAI or op.!

  • I was told (twice!) that should I relapse after I finished my B&R that I could have RAI. I most definitely don't want that - I will still have Graves and antibodies, I just won't have a thyroid and I also don't feel I can count on being given enough thyroxine to keep me feeling good - so should I have to I want to remain on B&R.

    Rather than sitting around becoming stressed about it - as you say stress is not good for people with Graves - I spoke to my GP about it and was told that the hospital cannot force me to have RAI nor can they refuse to treat me if I chose not to have RAI. Once I had sorted that out I just got on with getting better.

    Not having a medical background I obviously don't know everything there is to know about treating Graves but so far I have not heard of anyone who has had their B&R altered like you are having.

    From what I have seen people are either on Carbimazole which is titrated right down until the thyroid recovers or they are like me and like you who are / were on a large dose of Carbimazole (I was on 40 like you) and a decent amount of levothyroxine ( 100 mcg daily - again what you were taking) then I just stopped both drugs completely - one day I was taking them next day I wasnt.

    You really aren't at the best place in your life just now, not only do you have Graves but you are undergoing two of the most difficult life experiences possible, which can't be helping your stress levels in any way.

    Have you had your ferritin, folates, B12 and Vit D checked out because you need to be high within their ranges to feel good. I was also told by my pharmacist to take Vit C along with the Carbimazole which I did (1000mcg slow release + zinc), I also take CoQ10 or ubiquinol, five Brazil nuts a day for selenium, sublingual B12 and vitamin D spray every day and try to eat a good diet with plenty of oily fish and exercise.

    Hopefully someone will come along who has had their B&R cut back as you are having.

  • As I have no personal experience, I am glad you posted that.

    As I see it, the carbimazole and levothyroxine are being juggled along with the unknown and unpredictable output of pingpong's own thyroid. I doubt it is usually possible, except by luck, to achieve a decent balance.

  • My thoughts exactly, it's like they are changing two variables at once. I can't see why they would want to do that.

    With B&R once you have stopped producing thyroid hormones they give you increasing amounts until you feel good, with titration of Carbimazole your body keeps producing thyroid hormone and they titrate down until you feel good, this way poor pingpong is having both drugs altered at once. That seems quite strange, reaching the correct dose must be a bit hit or miss.

  • Hi Ping, you may be intolerant to something you are ingesting. Usually dairy or even just butter can be involved. Of course, there are beans, too but maybe just undigested food of any kind. Hypo could be causing that.

    A family member in his 20's had this condition. He used the protocol talked about here:

    I never really understood "block and replace" because it seems illogical.

    This person I mentioned was on beta blockers for just a short time since Carbimazole will knock down those symptoms in a high enough dose at first.

    He went into remission and has been good for eight years even doing a high stress job. I would look into selenium as well.

  • I think they do it that way because the Carbimazole totally wiped out your thyroid then they give you back the amount of thyroxine you need to feel good. I imagine it is easier to increase thyroxine than to decrease Carbimazole. I suspect it is easier for the hospital regards regular testing but I don't know for sure. I've read that one way is not better than another, I was told my hospital used B&R which was the 'quick way' - took two years so it's not that quick.

    Really good to hear your family member is doing so well, it is very cheering to think that people are doing well, Graves is so horrible - mind you hypoT is awful as well - just different.

You may also like...